Ask a doctor

Is It Possible to Have Bags and Puffiness in the Undereye After 12 Days of Doing Botox?

i had botox injected under the eye. i'm not sure of the quantity but i can say that it is only one or two injections. i developed bags and puffiness after 12 days. could it be a side effect of the botox. i think it is relevant to metion that i had a facial cleansing after 10 days of botox.i'm worried about the way i look and hope the bags will disappear soon.

Doctor Answers (4)

Use caution with Botox under eyes

+2

 It is hard to know for sure without seeing pictures and knowing where exactly the injections occurred, but if the puffiness developed 12 days after the injection, it most likely is a sequelae of the injection.  Botox must be used cautiously under the eye because weakening the orbicularis muscle (which supports the lower eyelid) can cause the bags that you are describing.  

This problem is something that an experienced injector should be able to avoid.  This is a good example of why one should seek out an experienced and reputable injector, even if they cost a bit more than the competition.  

The silver lining for this cloud is that you should see things start to tighten up again in 3-4 months.  I would go visit your injector with your concerns.    Good luck!

Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Botox & eye puffiness

+2

I have seen a few patients in my practice over the past 12 years develop some eyelid puffiness after having Botox or Dysport injected.  The likely cause is fluid accumulation from decreased lymphatic clearance.  Our muscles help the tiny lymphatic vessels do their job well.  If the muscles weaken and thus the wrinkles improve, you may experience a transient fluid accumulation here.  I advise my patients to massage the area in long strokes from the side of the nose then flowing to the mid ear when they can throughout the day.  Sleeping with a firm eye pillow may also help.  There are not any topical creams I have found helpful for this condition.  Good news is that it will go away as your muscles begin to regain some contractions.  You may not be a good candidate for these injections under the eyes but usually treating the lateral crows feet (side of eyes) does ok.

Southlake Dermatologic Surgeon
5.0 out of 5 stars 1 review

Botox and puffiness of eyelids

+1

It is not clear as to which areas were treated with the botox.  Rarely, an off-label procedure, botox has been done on lower eyelids for various conditions. However, the pump action of the lower eyelid muscle then is relaxed and swelling can accumulate, especially in the morning after lying flat. This tends to be noticable soon after the botox was injected, not 12 days later but it is possible.

If the botox was around the crows feet only and didn't affect this area, then it might be some other factor that is causing the puffiness such as the cleansing or products they applied.

Web reference: http://www.thenyac.com/botox/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

First a photograph would be very helpful here.

+1

Botox in the lower eyelid weakens the orbicularis oculi muscle.  This causes a sag to the lower eyelid that accounts for the "puffiness."  One does not need to invoke an unsubstantiated theory regarding the operation of lower eyelid lymphatics.

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.